Blood pressure drugs can cause vitamin depletion

Travel deals

Dear Pharmacist: I have high blood pressure and my doctor recommended a diuretic and another medicine to relax my blood vessels. Do you think I should take it? - J. S., Sacramento, California

I couldn't possibly know what's right for you, but if you decide to take a prescription diuretic or other drug, there are certain things you should know to stay safe. For example, this: Diuretics or "water pills" and other blood pressure medications in general often cause you to pee out important life-giving nutrients! These nutrients are necessary to make other organs run efficiently, and are needed for mood, sleep and muscle health.

Drug-induced nutrient depletions are my pet peeve -- so much so that I wrote the book "Drug Muggers: Which Medications Are Robbing Your Body of Essential Nutrients -- and Natural Ways to Restore Them Right."


BLOG: The Daily Apple | PHOTOS: Dropping LBs
DATA: Explore hospital rankings | Compare hospital charges | Uninsured people in NY | Docs paid by Novartis | Compare hospital infection data | How LI reps voted on health bills
WEIGH IN: Ask your fitness questions


Don't just go off blood pressure medications without having both a Plan B in place and your physician's approval. These drugs have a place and are used to reduce edema and fluid retention in your legs, and to ease the shortness of breath that some of you experience as a result of congestion of fluid in your lungs.

Loop diuretics (furosemide, bumetanide): Reduces calcium, magnesium, potassium, zinc, vitamin B1 (thiamine), vitamin B6 (pyridoxine) and vitamin C. Loop diuretics are the second-biggest "drug mugger" I can think of, right behind acid blockers! When you take a loop diuretic, you can expect to become depleted in these nutrients within weeks, meaning all kinds of symptoms pop up that look like new diseases. To make sure you don't suffer while taking this type of medication, I suggest you get a high-quality form of each of those nutrients, or a medical food that is approved by your physician. A multivitamin just won't do.

Potassium-sparing (amiloride, triamterene, spironolactone): These are considered relatively weak diuretics and are often used in combination with stronger ones. These reduce calcium, zinc and folate. A reduction in these can worsen your ability to detoxify and rid yourself of poisons (by cramping your methylation pathway), and weaken your bones, cause spasms, cramps, cardiac rhythm disturbances and poor libido.

advertisement | advertise on newsday

Newsday on social media

@Newsday

advertisement | advertise on newsday